West Virginia, 2024

High Wind and Strong Wind in West Virginia, March 20, 2024

March 20, 2024 · NWS RLX · 14 events in 14 counties and zones

In the wake of a cold frontal passage, strong and gusty winds were observed across West Virginia on the afternoon and evening of March 20th. Winds picked up in intensity shortly after 12 PM, and remained strong through the evening.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the wake of a cold frontal passage, strong and gusty winds were observed across West Virginia on the afternoon and evening of March 20th. Winds picked up in intensity shortly after 12 PM, and remained strong through the evening. As high pressure approached from the west that night, surface gusts began to diminish.

The strongest wind gust was observed at the Clarksburg Airport around 2 PM of 61 miles per hour, with a similar observation noted by a Mesonet in Snowshoe about an hour later. Down in the central lowlands, between 40 to 50 miles per hour were reported on the afternoon of the 20th, both at the Weather Forecast Office and at the Charleston airport.

While winds were gusty to strong in the state, main impacts caused were blown down trees. Most of these trees fell onto local roadways, but one was blown down onto a house and car in Wood County. A portion of a metal roof was also blown off in Ritchie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 20, 12:05 PM EST, 58 minutes earlier.

Area forecast discussion, Mar 20, 12:05 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
105 PM EDT Wed Mar 20 2024

.SYNOPSIS...
Dry, windy weather brings elevated fire weather danger again
today. Dry but not as windy Thursday into Friday. A low
pressure system brings rain Friday night into Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1255 PM Wednesday...

Strong and gusty winds will continue into this evening behind a
cold front. Currently seeing gusts of 30 to 40 mph across the
lowlands. Will continue with the wind advisory through 8 PM for
the higher elevations of the northern West Virginia mountains
where wind gusts of 45 to 55 mph are possible. A high pressure
system building across the area will allow for winds to lighten
tonight.

While there is a chance of some light precipitation over
northeastern West Virginia this afternoon, drier air behind the
front should provide dry weather for tonight and Thursday. The
colder air behind the front will allow for cooler temperatures
on Thursday as compared to today.

With soundings showing very dry air in the low levels on
Thursday (-64 deg F at CRW at 825 mb for 15Z), will lower
afternoon dewpoints to account for mixing some of this air into
the boundary layer. While winds will be much lighter on
Thursday, the low humidity combined with recent dryness will
continue to provide a fire weather concern.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 237 AM Wednesday...

Surface high pressure builds from the northwest, resulting in dry
weather conditions Thursday and Thursday night. With cold air in
place, weak WAA aloft and mostly clear skies expected, afternoon
temperatures should reach the low to upper 40s. Afternoon relative
humidity values are expected to fall into the lower 20s. However,
with relatively light winds, the risk for fire danger is lower than
previous days.

Although WAA increases under moderate southwest flow aloft, clear
skies and near calm surface winds will allow for radiational cooling
to drop temperatures from the mid 30s across the southern third,
ranging into the upper 20s over the northern two thirds of the area
Thursday night.

For Friday, a southern stream disturbance, over the Gulf states will
inject some energy our way. Meanwhile, a northern stream disturbance
approaches from the west, lifting a warm front across the area.
Under this pattern, boundary layer flow becomes south southeast
advecting some moisture into our area. Guidance continue to show
and increase in precipitable water values about 3/4 of an inch
for Friday, increasing to around 1 inch Friday night.
Instability is expected to be little to none. This pattern will
allow for mostly stratiformed rain to spread north across our
area Friday afternoon and Friday night. No water issues are
expected at this time.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 237 AM Wednesday...

A cold front associated with the aforementioned low pressure
system arrives to the OH River by early Saturday morning,
spreading additional rain showers across the area. Finally, the
cold front exits east with few lingering showers along the
eastern mountains by Saturday evening. Drier and much colder air
filters in behind this front with sub-freezing temperatures expected
Saturday night.

Surface high pressure builds front the north, providing dry and
warmer weather conditions Sunday and Monday.

A slow moving surface low pressure system approaches form the west
lifting a warm front over the Ohio Valley during the day Monday. The
area remains under deep southern flow Monday night into Tuesday
ahead of an approaching cold front. This pattern could bring active
weather by mid next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 100 PM Wednesday...

VFR conditions can be expected through the TAF period. Gusty
northwest winds can be expected through this evening. Wind gusts
of 30 to 40 mph can be expected in the lowlands, with the higher
elevations gusting 45 to 55 mph. Winds will gradually becoming
lighter tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: A brief snow shower is possible in the
higher elevations of the northeastern West Virginia mountains
this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
No widespread IFR conditions are forecast.

&&

.FIRE WEATHER...

Windy and dry conditions once again increase fire weather
concerns this afternoon. Wind gusts of 30 to 40 mph expected in
the lowlands, and 45 to 55 in the higher elevations during the
afternoon. RH values will bottom out in the 20s in the lowlands
and 30s in the mountains.

Thursday will have lighter winds, but relative humidities will
bottom out in the mid teens to lower 20s.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 8 PM EDT this evening for WVZ523-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/ARJ
NEAR TERM...RPY
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...RPY

FIRE WEATHER...
Hazardous weather outlook, Mar 20, 4:13 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
513 AM EDT Wed Mar 20 2024

WVZ523-526-210915-
Northwest Pocahontas-Southeast Randolph-
513 AM EDT Wed Mar 20 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A combination of dry vegetation, relative humidity lowering into the
25 to 35 percent range, and west to northwest winds gusting between
40 and 50 mph will result in increased danger of fire spread today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-210915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
513 AM EDT Wed Mar 20 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

A combination of dry vegetation, relative humidity lowering into the
20 to 30 percent range, and west to northwest winds gusting to
around 20 to 35 mph will result in increased danger of fire spread
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Mar 20, 10:15 AM EST, 2 hours 48 minutes before
BULLETIN
SPECIAL WEATHER STATEMENT...END OF WEST VIRGINIA STATEWIDE TORNADO
DRILL
NATIONAL WEATHER SERVICE Charleston WV
1115 AM EDT Wed Mar 20 2024

...THIS MESSAGE IS FOR TEST PURPOSES ONLY...

WVZ005>011-013>020-024>034-039-040-515>526-201530-
Southeast Nicholas-Doddridge-Northwest Randolph-Roane-Northwest
Webster-Wood-Upshur-Lewis-Mingo-Wayne-Northwest Fayette-Southeast
Pocahontas-Harrison-Northwest Pocahontas-Southeast
Fayette-Logan-Gilmer-Cabell-Wyoming-Southeast
Webster-Wirt-Kanawha-Lincoln-Northwest Nicholas-Braxton-Southeast
Randolph-Calhoun-Barbour-Jackson-Northwest
Raleigh-Clay-McDowell-Ritchie-Southeast
Raleigh-Boone-Mason-Taylor-Pleasants-Tyler-Putnam-
1115 AM EDT Wed Mar 20 2024

THIS IS A TEST MESSAGE.
...END OF THE 2024 WEST VIRGINIA STATEWIDE TORNADO DRILL...

The Practice Tornado Warning has expired, and the 2024 West Virginia
Tornado Drill has ended. We thank all who participated, and hope your
safety preparedness programs worked properly. If you have any
questions about severe weather safety preparedness, please contact
your nearest National Weather Service Office, or local Office of
Emergency Management for assistance. Repeating...the practice Tornado
Warning and 2024 West Virginia Statewide Tornado Drill have ended.

THIS IS A TEST MESSAGE.

THIS IS A TEST MESSAGE. DO NOT TAKE ACTION BASED ON THIS MESSAGE.

JP
Special weather statement, Mar 20, 10:36 AM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
1136 AM EDT Wed Mar 20 2024

WVZ005>011-013>020-024>034-039-040-515>526-201745-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Kenova, Ceredo, Wayne, Huntington,
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg,
Vienna, St. Marys, Belmont, Paden City, Sistersville,
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth,
Grantsville, Harrisville, Pennsboro, West Union, Williamson,
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway,
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton,
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon,
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley,
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, Birch River, Richwood, Holly River State,
Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman
1136 AM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TODAY...

A combination of dry vegetation, relative humidity lowering into the
20 to 30 percent range, and winds gusting between 25 to 35 mph
will result in increased danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

West Virginia law prohibits burning in the spring from 7 AM to
5 PM...March 1st through May 31st. Overnight burning is highly
discouraged at this time due to the risk of holdover embers
heading into today.

OHZ066-067-075-076-083>087-201745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
Including the cities of New Lexington, Crooksville, Somerset,
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson,
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis,
Ironton, Lake Vesuvius, and South Point
1136 AM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TODAY...

A combination of dry vegetation, relative humidity lowering into
the 25 to 30 percent range, and winds gusting between 20 to 30
mph will increase the danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

Ohio law prohibits burning in the spring from 6 AM to 6 PM...March
1st through May 31st. Overnight burning is highly discouraged at
this time due to the risk of holdover embers heading into today.

KYZ101>103-105-201745-
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Raceland, Russell, Grayson,
Olive Hill, Carter Caves State Park, Grayson Lake State Park,
Ashland, Cannonsburg, Louisa, and Yatesville Lake State Park
1136 AM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TUESDAY...

A combination of dry vegetation, relative humidity lowering into the
20 to 30 percent range, and winds gusting between 20 to 30 mph
will increase the danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

Kentucky law prohibits burning in the spring from 6 AM to
6 PM...February 15th through April 30th. Overnight burning is
highly discouraged at this time due to the risk of holdover embers
heading into today.

VAZ003-004-201745-
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
1136 AM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TODAY...

A combination of dry vegetation, relative humidity lowering into the
25 to 30 percent range, and winds gusting between 25 to 35 mph
will increase the danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

Virginia law prohibits burning in the spring from midnight to
4 PM...February 15th through April 30th. Evening burning is
highly discouraged at this time due to the risk of holdover embers
heading into today.
Special weather statement, Mar 20, 12:10 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
110 PM EDT Wed Mar 20 2024

WVZ005>011-013>020-024>034-039-040-515>526-202300-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
Including the cities of Kenova, Ceredo, Wayne, Huntington,
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg,
Vienna, St. Marys, Belmont, Paden City, Sistersville,
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth,
Grantsville, Harrisville, Pennsboro, West Union, Williamson,
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway,
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton,
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon,
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley,
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, Birch River, Richwood, Holly River State,
Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman
110 PM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TODAY...

A combination of dry vegetation, relative humidity lowering into the
20 to 30 percent range, and winds gusting between 30 to 40 mph
will result in increased danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

West Virginia law prohibits burning in the spring from 7 AM to
5 PM...March 1st through May 31st. Overnight burning is highly
discouraged at this time due to the risk of holdover embers
heading into today.

OHZ066-067-075-076-083>087-202300-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-
Including the cities of New Lexington, Crooksville, Somerset,
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson,
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis,
Ironton, Lake Vesuvius, and South Point
110 PM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TODAY...

A combination of dry vegetation, relative humidity lowering into
the 25 to 30 percent range, and winds gusting between 25 to 35
mph will increase the danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

Ohio law prohibits burning in the spring from 6 AM to 6 PM...March
1st through May 31st. Overnight burning is highly discouraged at
this time due to the risk of holdover embers heading into today.

KYZ101>103-105-202300-
Greenup-Carter-Boyd-Lawrence KY-
Including the cities of Flatwoods, Raceland, Russell, Grayson,
Olive Hill, Carter Caves State Park, Grayson Lake State Park,
Ashland, Cannonsburg, Louisa, and Yatesville Lake State Park
110 PM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TUESDAY...

A combination of dry vegetation, relative humidity lowering into the
20 to 30 percent range, and winds gusting between 25 to 35 mph
will increase the danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

Kentucky law prohibits burning in the spring from 6 AM to
6 PM...February 15th through April 30th. Overnight burning is
highly discouraged at this time due to the risk of holdover embers
heading into today.

VAZ003-004-202300-
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
110 PM EDT Wed Mar 20 2024

...INCREASED FIRE DANGER TODAY...

A combination of dry vegetation, relative humidity lowering into the
25 to 30 percent range, and winds gusting between 25 to 35 mph
will increase the danger of fire start and spread today.

Please exercise caution if handling open flames or equipment that
creates sparks. Dispose of cigarette buttes, matches, and other
flammable materials in appropriate containers. Keep vehicles off
of dry grass and obey local burn bans. Most dry grasses, dead
leaves, and other tree litter could easily ignite and spread fire
quickly.

Virginia law prohibits burning in the spring from midnight to
4 PM...February 15th through April 30th. Evening burning is
highly discouraged at this time due to the risk of holdover embers
heading into today.
Local storm report, Mar 20, 12:30 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
130 PM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     Non-Tstm Wnd Dmg 6 E North Hills         39.31N 81.40W
03/20/2024                   Wood               WV   911 Call Center

            Tree down across a house and car. Power
            lines down across Love Hill Rd.

&&

JP
Local storm report, Mar 20, 12:55 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
155 PM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     Non-Tstm Wnd Dmg 3 SW Danville           38.05N 81.87W
03/20/2024                   Boone              WV   911 Call Center

            Tree down with lines on Turtle Creek Rd.
            Downed lines also caused a brush fire.

&&

JP
Local storm report, Mar 20, 12:58 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
158 PM EDT Wed Mar 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Non-Tstm Wnd Gst 2 ENE Bridgeport        39.30N 80.22W
03/20/2024  M61 MPH          Harrison           WV   ASOS

            ASOS station KCKB Clarksburg Airport.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Barbour

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Barbour forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Several trees were blown down around the county.

Strong Wind, Boone

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Boone forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

A few trees were blown down onto roads in the county that interrupted traffic.

Strong Wind, Doddridge

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Doddridge forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

A few trees were blown down onto local roads, blocking the lane as a result.

Strong Wind, Kanawha

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Kanawha forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$200
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

High Wind, Northwest Pocahontas

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Northwest Pocahontas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

A tree was blown down near the substation on Back Mountain Road.

Strong Wind, Southeast Pocahontas

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Southeast Pocahontas forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Several trees were blown down onto Buffalo Mountain Road, Pine Grove Road, and other local roads near the Green Bank observatory.

Strong Wind, Southeast Raleigh

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Southeast Raleigh forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

A tree was blown down near Little Beaver State Park Road, blocking both lanes of traffic.

Strong Wind, Northwest Randolph

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Northwest Randolph forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$200
Reported by
ASOS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Strong Wind, Ritchie

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Ritchie forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

A portion of a metal roof blew off and took down nearby power lines.

Strong Wind, Taylor

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Taylor forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$200
Reported by
Mesonet
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Strong Wind, Upshur

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Upshur forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$500
Reported by
AWOS
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

A few trees were blown down onto local roads in the county, including Hickory Flat Road and Glady Fork Road.

Strong Wind, Wayne

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Wayne forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$200
Reported by
ASOS
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Wood forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$6,000
Reported by
Mesonet
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

A tree was blown down across a house and a car near Love Hill Road.

High Wind, Harrison

When
March 20, 1:03 PM EST to 7:00 PM EST
Where
Harrison forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
ASOS
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166750, 1166751, 1166752, 1166753, 1166754, 1166755, 1166757, 1166758, 1166759, 1166760, 1166761, 1166762, 1166763, 1166765.